Sorry if this question has been answered before. I'm about to start taking Topamax for binge eating disorder, and I've heard it can cause weight loss, which would be welcome in my case. What I'm worried about is losing a ton of weight and then gaining it all back as soon as I go off the medication (which I probably will do eventually). Have any of you lost weight on Topamax and successfully kept it off after stopping the medication? Or does everyone gain back whatever they lost and then some?
This question has also been asked and answered here: Does topiramate cause weight loss?
I used to rep this drug so I will try to give you what I feel is my most honest feedback. I also strongly believe in this drug because I have taken it off and on for years because it is the only drug that gives me any hope and reducing my migraines. (Haven't tried Botox yet :) ) I will say most of the generics don't even compare to the brand but sadly I can't afford my beloved brand anymore. Whatever you decide, listen to me here and go to an independent small pharmacy b/c though it sounds crazy, they will be the place that saves you on topiramate. They might not have the $4 scrips to get you through the door but you'll find topiramate for less than $20 instead of $100!!! Or even $300 generic which a national drugstore chain wanted (shame on them!!)
Ok... so to finally answer your question... (I warn you all in advance I am an ENFP... lol... :)... I am not a Dr so this is not medical advice & Do not take as such but I could see how topiramate could help someone off- label as an added aid in their efforts to re- establish a healthy lifestyle and gain their life back... what I mean by that is ... Topamax isn't going to keep the weight off of you after you stop taking it... or at least that's been my experience... but I am fortunate enough to have a healthy BMI to begin with and I eat pretty healthy and I come off Topamax sometimes because I can get into an unhealthy BMI situation if I don't. I have lost down to 102lbs at 5'7 even eating cheeseburgers and the like in my early 30s so I guess it's everyone's metabolism..I don't think I would have that to worry about now because I drink too many sodas... and am far too stressed... The REAL Topamax made every soda taste like crap. I recall having to do Dr lunches and craving tea or water... it's a beautiful thing to crave water. I WISH I could find a generic that made ALL soda repulsive.
It will take away your appetite so you'll need to remind yourself to eat. It makes me really tired so I have to find motivation to work out and anything else. There are some side effects that may not be worth it to you... they aren't always worth it to me but I just can't handle the headaches.
The key is listening to your Dr with the titration and then working with your therapist to build your plan of attack with cognitive therapy and a nutritionist and whatever so you WIN over your eating disorder and you realize you'll never need Topamax again... that YOU are PERFECT and BEAUTIFUL just as you are. I wish you well on your journey whatever you decide. Keep us posted. Much love and light.
I took Topamax for 15 years. I got off it one year ago. I took it for migraines. Since I stopped taking it I have steadily gained 25 pounds over the last year. When I stopped taking it, I was 5'6" and 125 pounds. I am now 150 pounds. Before taking Topamax I probably weighed about 135 or so. I have never weighed this much in my life. I had to buy an entire new wardrobe because none of my clothes fit. Everything I have read says that you will gain weight after stopping it, but then you will go back to your normal weight after 2 to 3 months. This was not my experience at all. I did lose quite a bit of weight in the beginning. I remember i got down to about 118 pounds. But that slowly increased to about 125 over the years, which I kept pretty stable. It was very difficult tapering off. I experienced difficulty sleeping, hunger, moodiness, constipation, and at times I felt like I was going crazy. I had a lot of anxiety and several panic attacks.
Luckily, after one year, those symptoms have subsided. But I can't lose any of this weight and it is extremely frustrating. I hope your experience is better than mine has been.
It worked great for a while. Eventually it stops working so I went off it to get rid of the side effects, brain fog, tingling in my feet and arms. I gained weight back like gangbusters. I had the lap band 10 yrs ago and now it is not it is not even there. That is why I started Topamax/vyvanse combo
I have struggled with bulimic tendencies for 20 years. I was on TM for 3 years from 2015 to 2018. I am 5'6" and initially went from 136 to 130 in 3 weeks. It felt good to not obsess about how many calories I was eating every day. I felt normal for once - like I could easily manage myself.
I went off of it because I was afraid of the side effects I learnt of later. I don't think the FDA fully knows how it works, and it's caused me to permanently have issues spelling. I kind of spell some words backwards now. It's odd. Anyway, since stopping three months ago, I went from 136 to 145. Yes, I have been over eating because I hate my job, BUT I know that my metabolism has slowed being off the drug. TM quickens your metabolism. I am kind of freaking out now that I am heavier, but I don't know if I will go back on it. Am I going to be on it forever then?
I also wonder about its affect on skin. I feel wrinklier now, but I have also been very stressed.
Feel free to write back.
I'm 27 years old (F), and I was on Topamax/Topiramate for migraines for 7 years (starting at 18) and stopped this January. It was starting to make me feel generally weak and tired and I just didn't want it to be on it my whole life. I've actually had LESS migraines now that I'm off of it. But, I went from 145 pounds to 155 in three-four months.
I exercise 5x a week and eat vegetarian/Mediterranean diet and always had a consistent weight. The consistency probably an effect of the Topamax. I'm hoping the gradual gain stops because I don't know how to increase weight-loss efforts in addition to what I already do!
Curious to hear others' experiences.
I saw the last post about a 27 year-old who is healthy and active and gaining weight getting off Topamax. I’m having the same issue! I slowly got off of mine (29 and been on it for 5 years) and have been 5 days off of Topamax completely. I have already gained 7 pounds. I eat healthy and exercise 5-6 days a week. I’m not sure what else to do.
Has anyone noticed the weight gain stops and your able to get the weight off again?
I was taking it for migraines for a few years. I stopped almost a year ago because I just couldn’t deal with the brain fog, tingling in hands and feet, and slurred speech any longer. I’ve gained 30 pounds since. I’m in a calorie deficit per my Fitbit, I do heavy weightlifting multiple times per week, and I’m a busy mom. It’s completely frustrating and I honestly wish I’d never had taken it.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.